Reality of mental illness #3 MEDICATION
One of the main problems that people with mental illness face is taking medication. I take the following every day…
In the morning I take:
- Loratadine (antihistamine for hayfever)
- Omeprazole (for indigestion)
- Metformin (for insulin resistance)
- Omega 3-6-9
- Vitamin D
At night I take:
- Quetiapine fumarate (antipsychotic and mood stabiliser)
- Lithium (mood stabiliser)
- Melatonin (to make me sleep)
When I need it:
And a days supply looks like this…
I am taking 3 psychiatric medications: 1 mood stabiliser, 1 mood stabiliser and antipsychotic and one which helps me sleep as well as high dose vitamins because my diet is so poor when I am unwell that I am deficient in almost every vitamin. This all means that I have to not only remember to take my medication twice a day, but also have to deal with the side effects.
The side effect that causes me the most stress and worry is weight gain. I put on a lot of weight when I first started taking medications and then again every time the dose has been increased (which has been quite a lot of times).
I feel quite embarrassed when I go to see the GP and they say I need to loose weight. It’s funny, when I tell them what medication I’m on they tend to say “OK that explains it” and stop pushing the issue. This doesn’t actually help much as no matter how hard I try it is difficult to loose the weight.
I feel so self-conscious about my weight now and wish there was a away around it. This can lead to me really not wanting to take my medication any more, even though I know I need it to maintain my mental health. I have managed to lose quite a bit from when I was at my heaviest but I still have a way to go.
The other side effect of medication that really bothers me is sedation. It makes me get tired really easily and my boyfriend can sometimes call me a zombie.
Before I started taking medication, I used to have so much energy, which I really miss. I used to be able to work full time and then do extra hours on my day off. Now I can’t do that and it makes me sad. Sometimes, it’s all I can do to go into university and I find it hard to do much else.
People just don’t understand what its like to feel like a zombie and think that I am being lazy or pathetic. They just don’t understand what its like to feel so tired that the whole world is spinning and you just can’t keep your eyes open.
Having said that, I try to remember how important it is for me to take my medication; without it I don’t even want to think about what my mental health would be like. When I feel bad all I have to do is think back to when I have had a breakdown and ended up in hospital. I know I never want to be like that again.
Finally I should add that the fly in the ointment is that although I take my medications regularly and as instructed they don’t stop me from becoming unwell and even as I type I am going through a mixed episode and am taking copious amounts of diazepam just to get through the day in one piece. The reason for this is that my lithium levels have dropped below the therapeutic level (yet again) for some reason that is totally beyond me which has led to me to becoming unwell again.